Hail, Grant
- When
- May 23, 5:30 PM MST to 5:33 PM MST
- Where
- Grant County, 19.12 mi NNW of Elgin
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.640, -102.050
Thunderstorms developed along an inverted trough over southwest into north central North Dakota. One storm became severe over Grant County, producing half-dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along an inverted trough over southwest into north central North Dakota. One storm became severe over Grant County, producing half-dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 23, 4:27 PM MST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 627 PM CDT Sat May 23 2020 .UPDATE... Issued at 609 PM CDT Sat May 23 2020 Showers and storms have been slowly firing off along and ahead of a frontal boundary, but so far nothing has held firm and become severe, though one over far north central North Dakota has come close. Strongest instability of around 2 KJ/KG still remains stretched from southwest/south central North Dakota into north central North Dakota. CAMs continue to show a few more hours of potential strong convection, so will have to continue to keep a close eye on things. && .SHORT TERM...(This evening through Sunday) Issued at 154 PM CDT Sat May 23 2020 Main focus in the short term period will be convection and the possibility of severe convection this afternoon and tonight. Latest surface analysis shows the cold front pushing through central ND looks to have stalled from the Devils Lake Basin southwest through Bismarck. Pressure rises behind the front over northwest North Dakota at 17 UTC have now turned to pressure falls and have expanded across all of western and central ND, signifying that the aforementioned frontal boundary is likely becoming re- established over southwest ND, between Dickinson and Bismarck, to around Minot and toward Bottineau and Rolla. Current max ML Capes around 1000 J/KG around Bismarck will likely continue to propagate westward toward the surface inverted trough extending from the Nebraska Panhandle northward through western SD, southwest ND and to just west of Minot. From here west, showers and isolated thunder has continued much of the day and instability is weak and am not convinced how long strong convection developing over southeast Montana, southward can sustain itself as it moves into this environment. From the inverted trough eastward to Glen Ullin and New Salem, northeast through Garrison, to around Bottineau and Rolla looks to be the most favored area for convection mid to late afternoon. It remains to be seen how well this convection maintains itself given the lack of deep moisture to the east. Latest CAMS continue to fire convection in this general area but they do not seem as bullish with the convection from around Garrison north and east. Stronger storm scale updraft helicities from earlier runs are now more muted and less numerous. Some of the stronger storm scale helicities from the latest runs are from around Minot and Garrison, southwest to around Dickinson late this afternoon. This would line up with our current thinking for stronger afternoon convection. Stronger storm scale helicities also show up over the far southwest around 00 UTC. This has been consistent through the day as stronger synoptic scale forcing for ascent pushes from the high plains into the western Dakota. This convection would likely ride along the axis of higher moisture and instability northeastward into north central ND. Another area of convection develops late tonight as the main wave moves into the Dakotas. CAMS depict this as a possible mcs lifting northeast South Dakota and possibly into central ND. This would likely be the round of convection that would bring beneficial rains into central ND. The threat for severe weather by this time would likely remain over the far south central as instability across western and central North Dakota decreases quickly after early evening. This area of showers and thunderstorms will lift through central and into eastern North Dakota during the day on Sunday. However, after this evening the threat for severe weather will have diminished greatly, with only a general threat of thunder currently progged by SPC. As mentioned earlier, there is also some concern for heavy rain producing localized flooding over western ND. The aforementioned area mentioned above will remain a focus for thunderstorm development through tonight. As of yet we have had no significant rainfall reports. Most of this area is also either abnormally dry or in a D1 drought so moisture is currently lacking. With that said, we will have the potential of training storms through tonight. MBE velocities are slow this afternoon and evening with pwats increasing with good tall skinny cape soundings. The southwest is in a slight risk of excessive rainfall but given that warm topped convection potential is low and the recent lack of moisture, we will monitor but not issue flash flood highlights at this time. .LONG TERM...(Sunday night through Saturday) Issued at 154 PM CDT Sat May 23 2020 The upper level trough lifts northeast through western and central ND Sunday night and Monday with thunderstorm chances diminishing through Sunday afternoon, then mainly showers Sunday night into Monday. Thereafter, we transition to a quasi-zonal upper flow with only small chances of convection through the work week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 609 PM CDT Sat May 23 2020 Thunderstorms over north central into southwest/south central North Dakota this evening may become severe with large hail and strong wind gusts. These will move to the east and diminish later this evening. Further west, rain showers with some thunderstorms have developed and will move east across the area overnight into Sunday morning. This will bring MVFR to IFR ceilings and visibility across the area through Sunday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...TWH LONG TERM...TWH AVIATION...JJS
Hazardous Weather Outlook National Weather Service Bismarck ND 629 PM CDT Sat May 23 2020 NDZ003>005-010>013-018>023-031>035-040>045-242330- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Golden Valley-Billings-Stark- Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux- 629 PM CDT Sat May 23 2020 /529 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are expected to develop this afternoon and continue into the evening from southwest North Dakota northeast toward Lake Sakakawea and into the Turtle Mountain region. Some of the storms could be severe with large hail up to the size of quarters and damaging wind gusts up to 60 mph. The main severe weather threat will be from late afternoon through early evening, before it diminishes after sunset. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and early evening. NDZ001-002-009-017-025-036-037-046>048-050-051-242330- Divide-Burke-Williams-McKenzie-Foster-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- 629 PM CDT Sat May 23 2020 /529 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms are possible this afternoon and tonight, and some could produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
500 PM CDT Sat May 23 2020
NDZ004-005-232245-
Bottineau ND-Rolette ND-
500 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 545 PM CDT...
At 500 PM CDT, a strong thunderstorm was located 7 miles northwest of
Dunseith, or 11 miles east of Bottineau, moving northeast at 10 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Dunseith.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4882 10004 4879 10029 4884 10034 4900 10024
4900 10010
TIME...MOT...LOC 2200Z 234DEG 7KT 4887 10021
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
545 PM CDT Sat May 23 2020
NDZ004-005-232330-
Bottineau ND-Rolette ND-
545 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 630 PM CDT...
At 544 PM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of International Peace Garden to 7
miles northwest of Willow City. Movement was east at 10 mph.
Nickel size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Dunseith, International Peace Garden, Gardena, Overly and Omemee.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4863 10015 4863 10056 4882 10042 4900 10018
4900 9979
TIME...MOT...LOC 2244Z 247DEG 5KT 4893 10010 4866 10043
HOLLANSpecial Weather Statement
National Weather Service Bismarck ND
659 PM CDT Sat May 23 2020
NDZ005-013-240030-
Rolette ND-Pierce ND-
659 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIERCE AND EASTERN
ROLETTE COUNTIES UNTIL 730 PM CDT...
At 657 PM CDT, strong thunderstorms were located along a line
extending from 10 miles northeast of St. John to 6 miles north of
Leeds. Movement was north at 20 mph.
Penny size hail and wind gusts to 50 mph will be possible with these
storms.
Locations impacted include...
Rolla and Agate.
These storms are in a favorable environment for funnel clouds. While
a tornado is not imminent, seek shelter if you see a funnel
approach the ground.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4873 9953 4872 9949 4837 9949 4837 9959
4863 9959 4899 9966 4900 9965 4900 9953
TIME...MOT...LOC 2357Z 199DEG 16KT 4900 9951 4838 9945
HOLLANSpecial Weather Statement National Weather Service Bismarck ND 700 PM CDT Sat May 23 2020 NDZ033-034-041-042-240045- Grant ND-Hettinger ND-Stark ND-Morton ND- 700 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HETTINGER...WEST CENTRAL MORTON...SOUTHEASTERN STARK AND NORTHWESTERN GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/... At 700 PM CDT/600 PM MDT/, a strong thunderstorm was located 16 miles northeast of Mott, moving north at 10 mph. Penny size hail and wind gusts to 40 mph will be possible with this storm. Locations impacted include... Glen Ullin. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4650 10243 4684 10245 4680 10175 4646 10205 TIME...MOT...LOC 0000Z 179DEG 10KT 4659 10217 HARGROVE
The Bismarck radar (KBIS), 99 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883709, 883710, 883711.